How long do chemo drugs remain in system after final treatment?

7 answers | Last updated: Dec 02, 2016
Voglee asked...

I have just finished 6 sessions of chemo (taxol + carbo/platin) and would like to do an alternative treatment. How long are those 2 chemo drugs in my system, so I don't interfere with their effect?


Expert Answers

Harvey Gilbert, MD, is a radiation oncologist with more than 35 years of professional experience in the medical field, working with cancer patients. He has edited 14 medical textbooks and coauthored 40 papers in the field of oncology. Dr. Gilbert is the medical director of the Ben Schaffer Cancer Institute in Lodi, California.

How long are chemo drugs in the body after the final treatment varies. Most drugs are present in the body for a few hours to days. The effects of the drugs on the cells of the body can last a long time, but the drugs themselves are around for a much shorter period of time.


Community Answers

A fellow caregiver answered...

Oh dear, it is not the chemo therapy. It is the after effects! Three months on Xeloda and I got deep vein thrombosis. Now battling with congestive heart disease and non-alcoholic fatty liver resulting in my being continually tired.


Stitchymom answered...

Hi I still have numbness in my hands and feet from the Taxol. I have been off it for a year. To be fair, I had 12 treatments with Taxol. A friend of mine who had 6 treatments no longer has the numbness problem. It is my belief that some effects can be close to permanent, while others wane. I think that every individual reacts differently.


Durr3 answered...

My husband has gone thru 12 treatments and in the first several started having the neuropathy of the hands and feet..the dr. right away told him to start taking B12..if caught in time this helps tremendously..and in just a few short weeks it has disappeared..So wanted to share with all of you..


Birdnight answered...

Hello, I had last chemo treatment 6/17/10 ..Still suffering after effects.. somwhat..nerve damage in thumbs and forefingers, extreme fatigue from time to time.No long term stamina and of course still hairloss..total 8 chemos consisiting of carboplatin/taxol..Hope to improve eventually..Just have to be patient TG everyday for surviving


Lvkdra answered...

I had to take 6 cycles of the same chemo for Ovarian Cancer in 2007. I still have some neuropathy in the balls of the feet. For me, from what I understood when I had each cycle: the longer lasting effects were cumulative (they became more so with each cycle) The shorter term effects seemed to be only the worse at the beginning. Also it seemed to me that the worse effects were in the first 14 days of the infusion of each chemo. The next 7 days the body felt better, less toxic feeling and under less of an attack. Then I would have the next treatment. So in general by the time two weeks had passed most of the previous treatment had left the body. However it took several months for hair to grow back. And of course it took a long time for my fingernails to look and feel normal again. My last chemo was two days before Thanksgiving Day in Nov '07 but it took till Christmas for me to really enjoy food again. By April '08 I needed a haircut. I did use B vitamins daily, a 5000mcg Biotin, 200mg CoQ-10, and an herb known for helping nails and hair, Horsetail Shavegrass. They seemed to help. The CoQ-10 was to help with energy and to help protect the muscles and heart tissue.
Lois D.


Zhentup answered...

For me, I ended chemo in 2010 with some debilitating "chemo brain". Cognitive thinking not good. Could NOT multi-task for these past 6 years. I have little hair loss-just eyebrows and not much for eyelashes, but I wear glasses so no biggie. Probably a year after ending treatment-chemo and radiation-I developed lymphedema in my right arm. There were a lot of lymph nodes removed during surgery.

The other interesting note is that they left what they called "skin flaps" (I called them my Manatee tits!) I finally had them removed last June (2016). Shortly after that, I read that Soy Lecithin helps with the circulation in the brain sheath. I also suffer from Bi-polar disorder and take meds. I did the research with my psych docs and my MD about the lecithin. I added it to my daily regimen, taking 1200 g twice a day. I am now able to think clearly! For these years I haven't been able to do my crafts, like knitting , because reading directions was impossible! Math was another skill that has come back.

Since September, I've knitted 2 baby blankets, 2 afghans (for me), a shawl, numerous pairs of baby mittens (thumbless-so cute) and 8 pairs of increasingly challenging mittens/gloves/convertible mittens and fingerless gloves for my family an d friends. My Bi-polar isn't much better, but because I'm able to be productive, I feel much better about myself.

I was told briefly about the possibility of chemo-brain, but never the duration (which I'm sure is different for everyone!). After it hit, my oncologist said 1-2 years. I think patients need to let their doc's know the things they've done to increase their thinking power and docs need to listen and take these things seriously. I never did get suicidal like with depression, but I held little hope for the future.